Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 46, NWS Albuquerque, NM

September 30, 2017Bernalillo County, Valencia County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 30, 2017, 6:46 PM MDT for Bernalillo County, Valencia County, New Mexico. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2017, 6:46 PM MDT (00:46 UTC)
Expired
Sep 30, 2017, 8:45 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Bernalillo County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 37 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:55 PM MDTFLASH FLOODRio Communities, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

230 
WGUS55 KABQ 010046
FFWABQ
NMC001-061-010245-
/O.NEW.KABQ.FF.W.0046.171001T0046Z-171001T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
646 PM MDT SAT SEP 30 2017

...FLASH FLOOD EMERGENCY FOR COMMUNITIES ALONF i-25 BETWEEN LOS 
LUNAS AND BELEN...

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Valencia County in central New Mexico...
  Bernalillo County in central New Mexico...

* Until 845 PM MDT.

* At 643 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

  This is a FLASH FLOOD EMERGENCY for communities along I-25 between 
Los Lunas and Belen. This is a PARTICULARLY DANGEROUS SITUATION. 
SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Valencia, Los Lunas, Belen, Bosque Farms, Peralta, Rio Communities
  North, Isleta Pueblo, El Cerro Mission, Jarales and Los
  Trujillos-Gabaldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3494 10649 3480 10649 3459 10670 3473 10714
      3495 10700

$$

54
2 follow-up statements
953 
WGUS75 KABQ 010145
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
745 PM MDT SAT SEP 30 2017

NMC001-061-010245-
/O.CON.KABQ.FF.W.0046.000000T0000Z-171001T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valencia-Bernalillo-
745 PM MDT SAT SEP 30 2017

...THIS IS A FLASH FLOOD EMERGENCY FOR ALONG I-25 BETWEEN LOS LUNAS 
AND BELEN...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
CENTRAL VALENCIA AND BERNALILLO COUNTIES...

At 743 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. 

This is a FLASH FLOOD EMERGENCY for communities along I-25 between 
Los Lunas and Belen. This is a PARTICULARLY DANGEROUS SITUATION. 
SEEK HIGHER GROUND NOW!

Some locations that will experience flooding include...
Valencia, Los Lunas, Belen, Bosque Farms, Peralta, Rio Communities
North, Isleta Pueblo, El Cerro Mission, Jarales and Los
Trujillos-Gabaldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3494 10649 3480 10649 3459 10670 3473 10714
      3495 10700

$$

54
778 
WGUS75 KABQ 010236
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
836 PM MDT SAT SEP 30 2017

NMC001-061-010245-
/O.EXP.KABQ.FF.W.0046.000000T0000Z-171001T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Valencia-Bernalillo-
836 PM MDT SAT SEP 30 2017

...THE FLASH FLOOD WARNING FOR CENTRAL VALENCIA AND BERNALILLO
COUNTIES WILL EXPIRE AT 845 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3494 10649 3480 10649 3459 10670 3473 10714
      3495 10700

$$

54

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:47 PM MDT, 59 minutes earlier.

Area forecast discussion, Sep 30, 5:47 PM MDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
547 PM MDT Sat Sep 30 2017

.UPDATE...
Removed the FLash Flood Watch Headline from the appropriate zones.
There could still be isolated flash flooding this evening, but over
very small areas.

CHJ

&&

.PREV DISCUSSION...543 PM MDT Sat Sep 30 2017...
.AVIATION...
00Z TAF CYCLE
Higher terrain obscured. Increaasing westerly flow aloft will
continue to push drier air into western and central NM through
01/18Z. Sct showers and tstms will begin to favor central and ern NM
by 03Z with brief MVFR to IFR cigs/vsbys, hail and wind gusts to 50kt
with the stronger storms. IFR cigs/vsbys in br to return to areas
from the east slopes of the central mt chain across the ern plains by
02Z and persisting through 01/13Z when strengthening sw sfc winds
start to erode the low clouds.

&&

.PREV DISCUSSION...155 PM MDT Sat Sep 30 2017...
.SYNOPSIS...
One more active weather afternoon and night before we get a break
Sunday into Monday. Storms should fire along a dry line Monday
evening on the eastern plains, and more widespread on Tuesday
afternoon and evening. A back door cold front will plunge south
Tuesday night into Wednesday with a fresh supply of moisture.
Wednesday through Thursday will be unsettled area wide before a
drying trend Friday into next weekend.

&&

.DISCUSSION...
Another busy afternoon underway with showers and thunderstorms firing
across northwest NM. A short wave trough over northern NM will keep
it active through the evening and into the night. Main weather threat
will be flash flooding as many areas are already saturated from rain
over the past week. Isolated severe weather is also possible.

Finally some drying Sunday in the wake of the short wave trough.
There will be much less storm coverage, while temperatures rise 5 to
10 degrees above today, mostly near normal.

Monday will be dry as well during the day, but a dry line may activate
on the far eastern plains Monday evening. This will spread moisture
west, making Tuesday afternoon and evening more active across much of
the east. A back door cold front will plunge south Tuesday night and
west Wednesday, increasing low level moisture over much of the state.
This means another round of widespread rain for Wednesday through
Thursday evening. Another drying trend for Friday and Saturday as a
trough swings through the state.

CHJ

&&

.FIRE WEATHER...
Wet conditions continue as showers and storms impact NM once again
today. Soil moisture values have improved even further across most
of northern and central NM, with the exception of some patchy areas
along the Arizona border. The next round of storms firing up near
the Cont Divide will shift east across NM and drop widespread
wetting rainfall again through this evening. More fog, low clouds,
and spotty showers overnight will taper off by sunrise Sunday.

Drier air over Arizona will move east across NM Sunday and trend
humidities 25 to 35% lower than today. Ventilation will improve to
excellent across the western half and good across the east. Temps
will trend nearly 10 degrees warmer with deeper mixing allowing for
some late day breezes. Overnight recoveries Monday morning will
still be very good all areas with wet soils in place.

The next upper level wave will approach the Great Basin Monday and
spread stronger winds over NM. Southwest winds of 25 to 35mph with
gusts as high as 50 mph are possible across western NM and over the
northeastern plains. Ventilation will be excellent all areas with
moderate to high haines and temps slightly above normal. Min RH will
range from 10 to 15% across the west to 20 to 30% across the east.

Low level moisture will begin surging northwest again across the
east Monday evening. Showers and storms are possible once again with
locally heavy rainfall. This moisture will continue advancing to the
northwest Tuesday and especially Wednesday as the upper level wave
deepens over Nevada. This will also help draw mid and upper level
moisture into the state and set the stage for at least scattered
showers and storms with locally heavy rainfall as far west as the
Cont Divide through Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

40
Hazardous weather outlook, Sep 30, 4:16 AM MDT, 14 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
416 AM MDT Sat Sep 30 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
416 AM MDT Sat Sep 30 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect into this evening for portions of
central and northern New Mexico.

A few strong to severe storms are possible later this afternoon,
mainly between the Continental Divide and the Rio Grande Valley.
Large hail is the primary threat, with potential for significant hail
accumulation on roadways.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few severe storms are possible across the Eastern Plains Tuesday
afternoon and evening.

Locally heavy rainfall and potential flash flooding are possible by
the end of the work week across much of central and western New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Sep 30, 6:07 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
607 PM MDT SAT SEP 30 2017

NMZ527-528-530-531-010030-
Far Northeast Highlands-Union County-Harding County-Raton
Ridge/Johnson Mesa-
607 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...WEST
CENTRAL UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 630 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Abbott, or 14 miles east of Springer, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbott, Gladstone and Farley.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 10441 3641 10443 3649 10397 3619 10397
TIME...MOT...LOC 0007Z 264DEG 26KT 3633 10434

40
Special weather statement, Sep 30, 6:21 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
621 PM MDT SAT SEP 30 2017

NMZ527-530-010045-
Union County-Raton Ridge/Johnson Mesa-
621 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Capulin, or 19 miles southwest of Des Moines,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Union
and east central Colfax Counties.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 10379 3645 10379 3646 10401 3649 10401
      3646 10405 3647 10408 3646 10409 3647 10423
      3666 10421
TIME...MOT...LOC 0021Z 263DEG 20KT 3658 10411

40
Local storm report, Sep 30, 6:25 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT SAT SEP 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW RIO RANCHO         35.25N 106.69W
09/30/2017  M0.75 INCH       SANDOVAL           NM   PUBLIC

&&

EVENT NUMBER ABQ1702213

TRM
Special weather statement, Sep 30, 6:35 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
635 PM MDT SAT SEP 30 2017

NMZ528-529-010100-
Far Northeast Highlands-Northeast Highlands-
635 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valmora, or 18 miles southwest of Wagon Mound, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Watrous, Valmora, Maes and Shoemaker.

This includes Interstate 25 between Mile Markers 365 and 377.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 10456 3569 10499 3587 10500 3594 10459
TIME...MOT...LOC 0035Z 264DEG 26KT 3579 10490

40
Special weather statement, Sep 30, 6:43 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
643 PM MDT SAT SEP 30 2017

NMZ523-533-010115-
Guadalupe County-Central Highlands-
643 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUADALUPE AND
NORTHEASTERN TORRANCE COUNTIES UNTIL 715 PM MDT...

At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Anton Chico, or 26 miles north of Vaughn, moving east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Milagro.

This includes Interstate 40 between Mile Markers 236 and 261.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3488 10535 3504 10536 3517 10502 3494 10489
TIME...MOT...LOC 0043Z 261DEG 19KT 3499 10524

40
Special weather statement, Sep 30, 6:45 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
645 PM MDT SAT SEP 30 2017

NMZ528-531-010115-
Far Northeast Highlands-Harding County-
645 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARDING AND SOUTHEASTERN
MORA COUNTIES UNTIL 715 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wagon Mound, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wagon Mound.

This includes Interstate 25 between Mile Markers 384 and 386.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3581 10473 3599 10476 3608 10438 3581 10433
TIME...MOT...LOC 0045Z 261DEG 18KT 3591 10466

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:07 PM MDTSpecial Weather StatementABQColfax23 min
Sep 30, 6:10 PM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval, Santa Fe25 min
Sep 30, 6:11 PM MDTFlash Flood WarningABQSandoval64 min
Sep 30, 6:14 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia46 min
Sep 30, 6:18 PM MDTFlash Flood WarningABQColfax117 min
Sep 30, 6:21 PM MDTSpecial Weather StatementABQUnion24 min
Sep 30, 6:29 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Valencia2 hr
Sep 30, 6:33 PM MDTSevere Thunderstorm WarningABQSanta Fe32 min
Sep 30, 6:35 PM MDTSpecial Weather StatementABQMora25 min
Sep 30, 6:43 PM MDTSpecial Weather StatementABQGuadalupe32 min
Sep 30, 6:43 PM MDTTornado WarningABQValencia32 min
Sep 30, 6:45 PM MDTSpecial Weather StatementABQMora30 min
Sep 30, 7:00 PM MDTSevere Thunderstorm WarningABQTorrance, Valencia45 min
Sep 30, 7:09 PM MDTFlash Flood WarningABQSandoval66 min
Sep 30, 7:17 PM MDTTornado WarningABQTorrance, Valencia15 min
Sep 30, 7:18 PM MDTSevere Thunderstorm WarningABQGuadalupe30 min
Sep 30, 7:22 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Sep 30, 7:32 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Sep 30, 7:44 PM MDTSevere Thunderstorm WarningABQTorrance25 min
Sep 30, 8:22 PM MDTSpecial Weather StatementABQBernalillo53 min
Sep 30, 9:36 PM MDTSpecial Weather StatementABQTorrance39 min
Sep 30, 11:14 PM MDTSpecial Weather StatementABQGuadalupe46 min
Oct 1, 12:06 AM MDTSpecial Weather StatementABQGuadalupe39 min
Oct 1, 1:30 PM MDTSpecial Weather StatementABQHarding15 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.